Wisconsin, 2017

Hail in Wisconsin, April 10, 2017

April 10, 2017 · NWS MKX · 7 events in 5 counties and zones

A low pressure area and warm and cold frontal passages brought a round of thunderstorms in the early morning and another round in the afternoon. Large hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A low pressure area and warm and cold frontal passages brought a round of thunderstorms in the early morning and another round in the afternoon. Large hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 10, 3:00 AM CST, 53 minutes earlier.

Area forecast discussion, Apr 10, 3:00 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
400 AM CDT Mon Apr 10 2017

.Today and Tonight...Forecast confidence medium to high.

Sct showers and tstorms will continue to move newd across far srn
WI and ern WI through about 15z as a shortwave trough passage
occurs. Elevated CAPE up to 2000 J/KG will support the possibility
of large hail. There will be a break in the precip. from late
morning into the very early afternoon until another vorticity
maximum approaches from the sw while the cold front will shift
south from central WI. MLCAPEs will rise up to 2000 J/KG in the
southeast with lesser amounts toward wrn WI. Deep layer
unidirectional shear of 40-50 kts is expected. Tstorms will erupt
with the aforementioned forcing mechanisms with highest
concentrations of storms over sern WI. The Slight Risk of SVR
storms looks good given the CAPE, shear, and steep mid level lapse
rates. The cold front is expected to accelerate down Lake MI
enhancing the convergence for storms but also rapidly cooling the
airmass over far ern WI from middle to late afternoon. A strong
shortwave trough approaching from the west will then move across
central and srn WI tonight with continued chances of showers. Cold
advection will cool temps to 35-40F by Tue AM.

.TUESDAY - Confidence...Medium
Much cooler airmass in place with surface/850 lows to our east and
low level thermal trough in place. Lingering low level troughing
and cool pool should result in a good deal of cloud cover with
this regime.

.WEDNESDAY - Confidence...Medium
With a surface high shifting to our east a low level return flow
will set up ahead of the next system. Showers are expected to
remain to our north or northwest through the day. Would likely see
some increase in cloud cover during the afternoon. 925 temps will
get a boost with the renewed southerly flow so temps will get a
boost over the cool day Tuesday.

.WEDNESDAY NIGHT AND THURSDAY - Confidence...Medium
Mid level shortwave energy combined with low level moisture influx
and an inverted surface trough feature will all result in high
rain chances Wednesday night with some of this lingering into
Thursday.

.THURSDAY NIGHT AND FRIDAY - Confidence...Low
The GEM and ECMWF are showing a more robust solution as it relates
to precip associated with a WAA regime. The GFS is essentially dry
with this or at least holds this off into Friday night.

.FRIDAY NIGHT THROUGH SATURDAY NIGHT - Confidence...Medium
There appears better consensus for a low moving into WI with an
initial warm front generating shra/tsra and then a trailing cold
front producing more shra/tsra heading into later Saturday
evening.

.SUNDAY - Confidence...Low to Medium
Looks like cooler and drier wx sets up in the wake of the frontal
boundary. However the GFS is rather quick to bring the front back
into the area Sunday night while the GEM/ECMWF keep things dry
with high pressure ridging in.

&&

.AVIATION...Coming soon.

&&

.MARINE...A Small Craft Advisory is in effect until noon for
breezy sly winds and high waves. Another Small Craft Advisory may
be needed for this afternoon and evening for brisk nly winds and
high waves with a cold frontal passage.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until noon CDT today for LMZ643>646.

&&

Today/Tonight and Aviation/Marine...Gehring
Tuesday through Sunday...Collar
Hazardous weather outlook, Apr 10, 2:24 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
324 AM CDT Mon Apr 10 2017

WIZ046-047-051-052-056>060-062>072-110830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
324 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Approaching low pressure will bring a chance for thunderstorms
during the early morning hours and then again this afternoon.
There is a slight risk of severe thunderstorms in southeast
Wisconsin with a marginal risk in south central Wisconsin. The
better chance for severe storms will be this afternoon. The
primary hazards will be large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday night through Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed this afternoon.

LMZ643>646-110830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
324 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect until noon due to breezy
south winds and high waves.

There is a chance of thunderstorms this morning. There is a
slight risk of severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday night through Saturday
evening.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Apr 10, 3:11 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
411 AM CDT MON APR 10 2017

WIZ070>072-100945-
Walworth-Racine-Kenosha-
411 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH...
SOUTHWESTERN RACINE AND WESTERN KENOSHA COUNTIES...

At 411 AM CDT, a strong thunderstorm was located near Hebron, or near
Lake Geneva, moving northeast at 55 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Lake Geneva, Twin Lakes, Union Grove, Paddock Lake, Williams Bay,
Camp Lake, Genoa City, Silver Lake, Richmond, Fontana-On-Geneva Lake,
Powers Lake, Browns Lake, Bohners Lake, Pell Lake, Eagle Lake,
Burlington, Kansasville, Bassett, New Munster and Slades Corners.

LAT...LON 4256 8858 4275 8811 4261 8796 4249 8830
      4249 8855
TIME...MOT...LOC 0911Z 239DEG 49KT 4252 8844

COLLAR
Special weather statement, Apr 10, 3:42 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
442 AM CDT MON APR 10 2017

WIZ070-072-101015-
Walworth-Kenosha-
442 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH AND
WESTERN KENOSHA COUNTIES...

At 442 AM CDT, a strong thunderstorm was located over Richmond, or
near Twin Lakes, moving northeast at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Kenosha, Pleasant Prairie, Twin Lakes, Paddock Lake, Camp Lake, Genoa
City, Silver Lake, Powers Lake, Pell Lake, Salem, Bristol, Bassett
and New Munster.

LAT...LON 4250 8844 4266 8804 4257 8792 4249 8806
TIME...MOT...LOC 0942Z 237DEG 49KT 4247 8831

COLLAR

The radar

The Milwaukee radar (KMKX), 52 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Kenosha

When
April 10, 3:53 AM CST
Where
Kenosha County, 0.51 mi W of Brighton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.630, -88.110

Hail, Racine

When
April 10, 4:07 AM CST
Where
Racine County, 1.38 mi N of Sturtevant
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -87.900

Hail, Green

When
April 10, 1:47 PM CST
Where
Green County, 0.86 mi NW of Albany
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.710, -89.440

Hail, Milwaukee

When
April 10, 2:14 PM CST to 2:16 PM CST
Where
Milwaukee County, 1.01 mi W of St Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
42.970, -87.870

Hail, Milwaukee

When
April 10, 2:15 PM CST
Where
Milwaukee County, 2.07 mi S of Milwaukee International Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
42.910, -87.900

Hail, Jefferson

When
April 10, 2:23 PM CST
Where
Jefferson County, 0.86 mi NW of Jefferson
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.010, -88.810

Hail, Milwaukee

When
April 10, 3:05 PM CST
Where
Milwaukee County, 0.86 mi NW of White Fish Bay
Measured
0.75 in hail
Reported by
Public
Coordinates
43.130, -87.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691851, 691852, 691846, 691848, 691847, 691849, 691850.